Jump to content
Acne.org
Search In
Find results that contain...
Find results in...

I have been on elavil for 5 years now...it did not increase my breakouts...but, it did give me dry eyes and a sweet tooth that lead to weight gain...I was underweight to begin with so IMO now I look better.

Share this post


Link to post
Share on other sites

Lithium is the drug most associated with breakouts. I take Lexapro and I have no problems.In the past, I have also taken Prozac and also had no problems.

Share this post


Link to post
Share on other sites

I've been on several SSRI's (trying to find one that works and has tolerable side effects). Now I'm on Elavil. None of them have made my acne worse.

Share this post


Link to post
Share on other sites

I have a neurological disease. Some of the prescribtions used to control the symtoms are the very drugs which may cause the syndrome. These are SSIR's, and neuroleptics. For this reason I won't take any SSIR's or neuroleptics but stick to benzos. At the moment I am on Clonazepam. I think there is a connection between any of the aformentioned and acne/skin condition.

http://www.breggin.com/

Share this post


Link to post
Share on other sites

YES!!! Antidepressents CAN MESS WITH YOUR SKIN!!! sometimes they can help clear it up and other times they totally mess with it! sometimes as you increase the dose you can see your skin getting worse, but don't stop the meds...it can be dangerous.

I took topamax and never had acne before I started it. After much research found out that is is like lithium and CAN CAUSE ACNE even though 3 doctors and 2 derms just ignored my question about the topamax causing acne. I found it in the PI sheet for topamax. Also, when taking topamax and birthcontrol, there is a HUGE interaction which can make your hormones go crazy, the most common side effect is acute acne. many of the ones in the neurological class have the same effects.

what meds are you on? This makes a difference. send me a PM and I will refer you to a website that will help you find all of the info on each specific antidepressent and what it can do...here's where I found the PI sheet for all of the meds, which state what the side effects are.

Good luck!

Share this post


Link to post
Share on other sites

topamax isn't an antidepressant, it's a an anticonvulsant.

i have been on: zoloft, wellbutrin, effexor and celexa and none made any difference on my skin whatsoever.

everyone is different though, ask your doctor if he/she has ever seen it...

Share this post


Link to post
Share on other sites

I was on Zoloft for a while a few years back but I did not notice that it made my skin worse. Of course at that time my complexion was the least of my worries so maybe I just didn't notice. But what WILL make it worse is alcohol... don't drink if you want to have a healthy compexion. It will give you breakouts and generally make you look like ass. I'm not saying that drinking every once in a while is going to ruin your skin but if you abuse it like I did you will definitely notice that it will affect your skin like making breakouts more common and worse. So, DON'T DRINK! (too much)

Share this post


Link to post
Share on other sites

I've been on lexapro and zoloft. I highly highly doubt something dealing strictly with brain chemicals causes acne.

Share this post


Link to post
Share on other sites

Over the past 11 years, it has become very clear that something in antidepressant meds triggers cystic acne for me.

In 2007, I was taking budeprion XL (generic for Wellbutrin XL) for chronic depression and doing well.

In 2008, the mail-order pharmacy unexpectedly refilled my Rx with bupropion instead of budeprion. Since it was supposed to be equivalent to budeprion, I did not object. Over the next 18 months, my depression got a bit worse and I developed painful cystic acne on my face. Having had mild acne for most of my adult life, I didn’t connect this outbreak to the switch between generics.

In 2009, my Dr began specifying (“dispense as written”) budeprion instead of bupropion for my Rx. (Yes, it’s possible to specify one generic over another.) My depression improved and the cystic acne cleared up.

In 2012, the FDA took budeprion off the market. (Apparently, I’m one of the few patients who had a positive experience with it!) Having had poor results in the past taking the generic bupropion, my Dr began specifying name-brand Wellbutrin XL for my Rx.

Two yrs later, I decided to try the generic bupropion again to save money.  After 12 weeks on bupropion, my depression again worsened and I the cystic acne returned. This time I made the connection that the drug was causing the acne.

I switched back to name-brand Wellbutrin and did much better with no recurrence of acne. After 6 months, I received a refill of name-brand Wellbutrin containing tablets with a different ID stamp (WXL 300 vs WELLBUTRIN 300). After a couple of months, this new (possibly bogus?) version of name-brand Wellbutrin was not working as well for my depression and the cystic acne started up again. Pharmacies I contacted could not ensure that the name-brand prescription would be filled with tablets bearing the ID stamp that I had received previously.

My Dr and I suspect that an inactive ingredient is causing the acne and may also interfere with the drug’s effectiveness for me. I switched to Aplenzin, which is chemically very similar to Wellbutrin, and it worked extremely well for 5 months with no side effects. In the spring of 2016, I learned that the manufacturer had changed when my GoodRx coupon was rejected because the NDC number for Aplenzin had changed. Since it was working so well, I opted to continue taking it in spite of the outrageous price without the coupon. After 3 months, the Aplenzin began to fail me and the cystic acne started up again.

The only explanation I can think of is that the new manufacturer, Valeant, has replaced one of the inactive ingredients used by the previous manufacturer, Sanofi-Aventis, with the same inactive ingredient that caused problems when I took bupropion & name-brand Wellbutrin. Interestingly, Valeant acquired Wellbutrin from GlaxoSmithKline a couple of years ago. At this point, I’m steering clear of anything manufactured by Valeant.

Sorry this is so long - just want to spread the word that antidepressant meds could be the culprit if you're experiencing acne problems while taking them.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes


                ×